Colorado, 2016

Hail in Colorado, August 20, 2016

August 20, 2016 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 20, 2:22 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 20, 2:22 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT SAT AUG 20 2016

.SHORT TERM...(This evening through Sunday)
Issued at 321 PM MDT Sat Aug 20 2016

Currently...

Much drier air has moved into the region during the last 12 hours.
Radar at 2 pm was showing very little in the way of precip
echoes...with most of the activity along the e slopes of the san
juans and s sangre de cristo mtns. With NW flow currently over the
state...the storms were moving to the southeast. Elsewhere...skies
were mostly sunny over the region with unseasonably cool temps over
the plains.

Rest of today into tonight...

Most precip is expected to stay over the higher terrain and south of
highway 50. The only exception was the HRRR which wants to push some
precip on the plains generally east of the Spanish Peaks region. Hi
res guidance has been showing this last several runs so added some
low end pops over aforementioned region for early this evening. In
addition...one or two storms will likely develop over the higher
elevations of the Pikes Peak region. These storms will likely
quickly die off once heating ends.

All precip should end later this evening. Exception may be along the
CO/NM border where one or two showers may linger into the early
morning hours.

Temps will be cool tonight, with lows in the U40s and 50s over the
plains...and 30s and 40s in the higher terrain.

Tomorrow...

Moisture is expected to increase as 700 mb flow becomes southerly,
and this will advect deeper moisture from NM into the state. All mtn
areas will see an uptick in convection tomorrow afternoon, with the
San Juans seeing the best chance. Max temps will increase quite a
bit...with U80s returning to the lower ark rvr valley and L80s over
the El Paso county.

Except for the plains immediately adjacent to the mtns...it should
be dry across the lower elevations tomorrow during the daylight
hours. \/Hodanish

.LONG TERM...(Sunday night through Saturday)
Issued at 321 PM MDT Sat Aug 20 2016

.Monday and Tuesday...Weak trough slowly moves eastward over the
central Rockies. Over the plains, lee trough will develop keeping
the deeper low level moisture eastward in Kansas. As a result
expect diurnal convection to be confined mostly the the mountains
and nearby plains. Chances for storms over and near the mountains
increase on Tuesday as the trough approaches the region.
Temperatures will be near seasonal values, especially on the
plains where there will be less convection.

.Wednesday and Thursday...Stronger trough moves into the region
from the northwest on Wednesday. At the surface, a strong cold
front will move into the plains and eastern mountains from the
north. Currently, looks as if the best chances for precipitation
on Wednesday will remain over the mountains where atmosphere will
remain unstable. Airmass behind the cold front on the plains will
be rather stable, limiting convection immediately behind the
front. Ahead of the front, lower level moisture on the plains will
be limited, and EC and GFS have the strongest QG forcing moving
across the region Wednesday morning. On Thursday, models suggest
the eastern plains will be capped as the airmass behind the cold
front will be unseasonably cool. Convection will mostly be
confined to the mountains.

.Friday and Saturday...Cool air mass starts moving east of the
state with a warming trend for the eastern plains. Flow aloft
becomes westerly with mid level moisture maintaining convection
over the mountains. With a lee trough developing over the eastern
plains, much of the low level moisture will move east of the CWA.
PoP grids have best chances for convection over the and near the
mountain both days. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 321 PM MDT Sat Aug 20 2016

VFR conditions are expected during the next 24 hours at taf sites
KPUB and KCOS. Winds will be light and diurnally driven.

KALS may see an isold brief tsra both this afternoon and tomorrow
afternoon...although the probability is low.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...PGW
AVIATION...HODANISH
Hazardous weather outlook, Aug 20, 10:12 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1112 AM MDT SAT AUG 20 2016

COZ058>089-093>099-211715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1112 AM MDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING, MAINLY OVER THE HIGHER TERRAIN SOUTH OF HIGHWAY 50. THE
MAIN STORM THREATS TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 45
MPH. SOME OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN
AND HAIL UP TO THE SIZE OF DIMES. THE BEST OVERALL THREAT OF
THUNDERSTORMS TODAY WILL BE ACROSS THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS AND IMMEDIATE SURROUNDING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY
FOR AREAS OVER AND NEAR THE HIGHER TERRAIN...THROUGH THE END OF
THE WORK WEEK. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND
WIND GUSTS TO AROUND 45 MPH...WITH SOME OF THE STRONGER STORMS ALSO
CAPABLE OF PRODUCING HAIL AND LOCALLY HEAVY RAIN.

COOLER AIR WILL MOVE ACROSS SOUTHERN COLORADO AGAIN FOR THE MIDDLE
AND END OF NEXT WEEK...WHICH COULD BRING SOME LIGHT SNOWFALL OVER
THE HIGHEST MOUNTAIN PEAKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS THE MOUNTAINOUS
AREAS SOUTH OF HIGHWAY 50.

HODANISH

In the hours before

Local storm report, Aug 20, 5:35 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 SW ROSITA             38.05N 105.41W
08/20/2016  M1.00 INCH       CUSTER             CO   TRAINED SPOTTER

            .

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The Pueblo radar (KPUX), 115 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
August 20, 5:35 PM MST to 5:40 PM MST
Where
Custer County, 5 mi SW of Rosita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.049, -105.395

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645801.